Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders.
Estimates suggest that it occurs in 15-30% of patients receiving treatment with antipsychotic neuroleptic medications for 3 months or longer. The elderly and female patients are more prone to develop tardive dyskinesia. Cigarette smokers also have a higher prevalence.
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include:
For comparison, patients with Parkinson's disease have difficulty moving, while patients with tardive dyskinesia have difficulty not moving.
It's often mistaken for “mental illness” rather than a neurological disorder and patients are prescribed wrong medication of offending neuroleptic drugs, which enhances probability that the patient will develop a severe and disabling case. That is why it is critical to properly identify signs of the disorder and stop neuroleptic treatment as early as possible.
There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option.
Replacing the neuroleptic drug with substitute drugs may help some patients. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.
Symptoms of tardive dyskinesia may remain long after discontinuation of neuroleptic drugs; however, with careful management, some symptoms may improve and/or disappear with time.